Georgia, 2003

Damaging Wind in Georgia, July 29, 2003

July 29, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 1:15 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 1:15 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT TUE JUL 29 2003

CURRENT...IN THE UPPER LEVELS...WK VORT MAX CONTINUES E OF THE GA
COAST IN OTHERWISE LIGHT AND VARIABLE FLOW. UPPER TROF DIGGING INTO
MID-ATLC STATES EXTENDING FROM E CN UPPER LOW. AT THE SFC...WK TROF
OVER SPINE OF N FL PENINSULA. QUASI-STATIONARY FRONT WELL TO THE N
OVER THE CAROLINAS AND N GA AND AL. AFTER A BIT MORE MID CLOUDS THAN
YESTERDAY...CONVECTION SLOW TO FORM. HOWEVER... A FEW SHOWERS AND
TSTMS NOW APPEARING ON RADAR. STRONGER SW SFC WINDS...BOTH AT THE
SFC AND IN THE BOUNDARY LAYER SPELL A LATER E COAST SEABREEZE PINNED
CLOSER TO THE COAST.

PUBLIC...GFS AND MESO-ETA IN AGREEMENT THAT BEST CHANCES OF PRECIP
IN THE NEAR TERM WILL BE WED AFTN. 500 MB HEIGHTS PROGGED TO RISE
20M ON THU AFTN WITH GENERAL NVA (NEG VORT ADVECTION) ACROSS THE
AREA. AS A RESULT...WILL GO ROUGHLY 50% POPS WED...WITH 40-50% FOR
THU. GULF COAST SEABREEZE WILL CONTINUE TO BE THE MOST DOMINANT DUE
TO SW FLOW ON N SIDE OF RIDGE. HOWEVER... MESO-ETA FOUS SHOWS LESS
BOUNDARY LAYER SPEEDS THE NEXT TWO DAYS...SO THE ATLC SEABREEZE WILL
PRESS A BIT FARTHER INLAND EACH DAY. TEMPS TO CONTINUE NEAR NORMAL.

EXTENDED...STILL APPEARS ANY FRONTS WILL STAY WELL N OF AREA THRU
EARLY NEXT WEEK. GFS SHOWS POSSIBILITY OF FURTHER FRONTAL
PROGRESSION BY TUE...BUT WILL HOLD OFF ON THIS FOR ANOTHER RUN OR
TWO. SO...WILL STAY THE COURSE WITH ONLY MINOR MODIFICATIONS. NEAR
CLIMO TEMPS AND POPS.

MARINE...HAVE LEANED MORE TOWARD THE ETA FOR WINDS. NO HEADLINES.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
FCSTID =   31
AMG   70  90  71  91 /  30  50  40  40
SSI   74  88  75  87 /  30  40  30  40
JAX   72  90  72  91 /  30  50  40  40
SGJ   74  86  74  87 /  30  50  40  40
GNV   73  90  72  91 /  30  50  40  40
OCF   73  91  73  92 /  30  50  40  40

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/BOONE
Hazardous weather outlook, Jul 29, 11:10 AM EST, 6 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST SOUTHWEST FLOW COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE
WILL PRODUCE ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THIS AFTERNOON. THE
HIGHEST CONCENTRATION OF STORMS WILL BE ACROSS NORTHEAST FLORIDA AND
COASTAL SOUTHEAST GEORGIA. THE MAIN IMPACTS FROM THESE STORMS WILL
BE HEAVY RAINS OF OVER 2 INCHES... FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS OVER 40 MPH...AND POSSIBLE HAIL. ONE OR TWO
OF THE STRONGEST STORMS MAY REACH SEVERE LIMITS PRODUCING PENNY
SIZED HAIL AND WIND GUSTS AROUND 60 MPH. IF STORMS APPROACH YOUR
AREA...SEEK SAFE SHELTER. REMEMBER IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. OTHERWISE...NO OTHER HAZARDOUS WEATHER
CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/CARROLL

In the hours before

Special weather statement, Jul 29, 3:51 PM EST, 1 hour 54 minutes before
FLZ020-021-GAZ162-292115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE WESTERN
SECTIONS OF ECHOLS...HAMILTON AND SUWANNEE COUNTIES FOR STRONG
THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
27 MILES NORTHWEST OF STATENVILLE TO 9 MILES WEST OF SUWANNEE RIVER
STATE PARK...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF VALDOSTA
TO 8 MILES SOUTHEAST OF MADISON...MOVING EAST AT 30 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOWLING PARK...
LURAVILLE...NEWBURN...SUWANNEE RIVER STATE PARK...CROSSROADS...
STATENVILLE...LIVE OAK AND JENNINGS THROUGH 515 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

HESS
Special weather statement, Jul 29, 4:15 PM EST, 1 hour 30 minutes before
FLZ020-021-GAZ162-163-292145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN CONTINUED FOR
CLINCH...ECHOLS...HAMILTON AND SUWANNEE COUNTIES FOR STRONG
THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING THROUGH 545 PM...

AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHEAST OF MAYDAY TO CROSSROADS TO DOWLING PARK...OR ALONG
A LINE EXTENDING FROM 13 MILES SOUTHEAST OF LAKELAND TO 7 MILES NORTH
OF SUWANNEE RIVER STATE PARK TO 12 MILES SOUTH OF SUWANNEE RIVER
STATE PARK...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...MAYDAY...
CROSSROADS...SUWANNEE RIVER STATE PARK...JENNINGS...DOWLING PARK...
NEWBURN AND JASPER THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Local storm report, Jul 29, 4:44 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
544 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    JENNINGS                  FL   WIND DAMAGE
07/29/03   HAMILTON                       POWERLINE DOWN AT
                                          CROSSROADS REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 29, 4:45 PM EST, 1 hour before
FLZ020>022-GAZ149-162-163-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
ATKINSON...CLINCH...HAMILTON...COLUMBIA AND SUWANNEE COUNTIES FOR
STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING THROUGH 615
PM...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
12 MILES NORTHWEST OF DU PONT TO 9 MILES WEST OF NEEDMORE TO 5 MILES
NORTHWEST OF MCALPIN...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF LAKELAND TO 12 MILES EAST OF STATENVILLE TO 7 MILES
SOUTH OF LIVE OAK...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUWANNEE SPRINGS...LIVE
OAK...JASPER...MCALPIN...DU PONT...HOUSTON...PEARSON AND HOMERVILLE
THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jul 29, 5:09 PM EST, 36 minutes before
FLZ021-022-GAZ150-163-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
609 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR STRONG
THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING FOR CLINCH...
WARE...COLUMBIA...AND SUWANNEE COUNTIES UNTIL 715 PM...

STRONG THUNDERSTORMS EXTEND FROM NEAR BICKLEY TO FARGO...WHITE
SPRINGS...AND MCALPIN.  FREQUENT LIGHTING AND GUSTY WINDS UP TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
MOVEMENT IS TO THE EAST AT 15 MPH.  POSTPONE OUTDOOR ACTIVITIES
PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.

MZ
Special weather statement, Jul 29, 5:30 PM EST, 15 minutes before
GAZ132-134-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND
BACON COUNTIES FOR STRONG THUNDERSTORMS WINDS AND EXCESSIVE LIGHTNING
UNTIL 715 PM...

STRONG THUNDERSTORMS WILL AFFECT AREAS FROM NEAR DOUGLAS TO ALMA
THROUGH 715 PM.  STRONG GUSTY WINDS UP TO 50 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.  EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WILL ALSO OCCUR. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
July 29, 5:45 PM EST
Where
Bacon County, 5 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -82.533

Large trees down and a mobile home was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361626.